Skip to main content

Geometricity for derived categories of algebraic stacks

Abstract

We prove that the dg category of perfect complexes on a smooth, proper Deligne–Mumford stack over a field of characteristic zero is geometric in the sense of Orlov, and in particular smooth and proper. On the level of triangulated categories, this means that the derived category of perfect complexes embeds as an admissible subcategory into the bounded derived category of coherent sheaves on a smooth, projective variety. The same holds for a smooth, projective, tame Artin stack over an arbitrary field.

This is a preview of subscription content, access via your institution.

References

  1. 1.

    Abramovich, D., Graber, T., Vistoli, A.: Gromov–Witten theory of Deligne–Mumford stacks. Am. J. Math. 130(5), 1337–1398 (2008)

    MathSciNet  Article  MATH  Google Scholar 

  2. 2.

    Abramovich, D., Olsson, M., Vistoli, A.: Tame stacks in positive characteristic. Ann. Inst. Fourier (Grenoble) 58(4), 1057–1091 (2008)

    MathSciNet  Article  MATH  Google Scholar 

  3. 3.

    Bayer, A., Cadman, C.: Quantum cohomology of \([{\mathbb{C}}^N/\mu _r]\). Compos. Math. 146(5), 1291–1322 (2010)

    MathSciNet  Article  MATH  Google Scholar 

  4. 4.

    Bergh, D.: Functorial destackification of tame stacks with abelian stabilisers. arXiv:1409.5713v1 (2014)

  5. 5.

    Bondal, A.I., Kapranov, M.M.: Representable functors, Serre functors, and reconstructions/mutations. Izv. Akad. Nauk SSSR Ser. Mat. 53(6), 1183–1205, 1337 (1989)

  6. 6.

    Bergh, D., Rydh, D.: Functorial destackification and weak factorization of orbifolds. In preparation (2015)

  7. 7.

    Bergh, D., Schnürer, O.M.: Conservative descent for semi-orthogonal decompositions. In preparation (2016)

  8. 8.

    Bondal, A., Van den Bergh, M.: Generators and representability of functors in commutative and noncommutative geometry. Mosc. Math. J. 3(1), 1–36, 258 (2003)

  9. 9.

    Cadman, C.: Using stacks to impose tangency conditions on curves. Am. J. Math. 129(2), 405–427 (2007)

    MathSciNet  Article  MATH  Google Scholar 

  10. 10.

    Choudhury, U.: Motives of Deligne–Mumford stacks. Adv. Math. 231(6), 3094–3117 (2012)

    MathSciNet  Article  MATH  Google Scholar 

  11. 11.

    Canonaco, A., Stellari, P.: Uniqueness of dg enhancements for the derived category of a Grothendieck category. arxiv:1507.05509v2 (2015)

  12. 12.

    Cisinski, D.-C., Tabuada, G.: Symmetric monoidal structure on non-commutative motives. J. K-Theory 9(2), 201–268 (2012)

    MathSciNet  Article  MATH  Google Scholar 

  13. 13.

    Grothendieck, A.: Éléments de géométrie algébrique. II. Étude globale élémentaire de quelques classes de morphismes. Inst. Hautes Études Sci. Publ. Math 8, 222 (1961)

    Google Scholar 

  14. 14.

    Faltings, G.: Finiteness of coherent cohomology for proper fppf stacks. J. Algebr. Geom. 12(2), 357–366 (2003)

    MathSciNet  Article  MATH  Google Scholar 

  15. 15.

    Fantechi, B., Mann, E., Nironi, F.: Smooth toric Deligne–Mumford stacks. J. Reine Angew. Math. 648, 201–244 (2010)

    MathSciNet  MATH  Google Scholar 

  16. 16.

    Hall, J.: The Balmer spectrum of a tame stack. Ann. K-Theory 1(3), 259–274 (2016)

    MathSciNet  Article  MATH  Google Scholar 

  17. 17.

    Herschend, M., Iyama, O.: \(n\)-representation-finite algebras and twisted fractionally Calabi–Yau algebras. Bull. Lond. Math. Soc. 43(3), 449–466 (2011)

    MathSciNet  Article  MATH  Google Scholar 

  18. 18.

    Halpern-Leistner, D., Pomerleano, D.: Equivariant hodge theory and noncommutative geometry. arXiv:1507.01924v1 (2015)

  19. 19.

    Hall, J., Neeman, A., Rydh, D.: One positive and two negative results for derived categories of algebraic stacks. arXiv:1405.1888v2 (2014)

  20. 20.

    Hall, J., Rydh, D.: Perfect complexes on algebraic stacks. arXiv:1405.1887v2 (2014)

  21. 21.

    Hall, J., Rydh, D.: Algebraic groups and compact generation of their derived categories of representations. Indiana Univ. Math. J. 64, 1903–1923 (2015)

    MathSciNet  Article  MATH  Google Scholar 

  22. 22.

    Huybrechts, D.: Fourier-Mukai Transforms in Algebraic Geometry, Oxford Mathematical Monographs. The Clarendon Press, Oxford University Press, Oxford (2006)

    Book  MATH  Google Scholar 

  23. 23.

    Ishii, A., Ueda, K.: The special McKay correspondence and exceptional collection. arXiv:1104.2381v2 (2011)

  24. 24.

    Keller, B.: On differential graded categories. In: International Congress of Mathematicians. Vol. II, pp. 151–190. Eur. Math. Soc., Zürich (2006)

  25. 25.

    Keel, S., Mori, S.: Quotients by groupoids. Ann. Math. (2) 145(1), 193–213 (1997)

    MathSciNet  Article  MATH  Google Scholar 

  26. 26.

    Kollár, J.: Quotient spaces modulo algebraic groups. Ann. Math. (2) 145(1), 33–79 (1997)

    MathSciNet  Article  MATH  Google Scholar 

  27. 27.

    Kresch, A.: On the geometry of Deligne–Mumford stacks. In: Algebraic geometry—Seattle 2005. Part 1, Volume 80 of Proceedings of Symposium on Pure Mathematics, pp. 259–271. Amer. Math. Soc., Providence, RI (2009)

  28. 28.

    Kresch, A., Vistoli, A.: On coverings of Deligne–Mumford stacks and surjectivity of the Brauer map. Bull. Lond. Math. Soc. 36(2), 188–192 (2004)

    MathSciNet  Article  MATH  Google Scholar 

  29. 29.

    Laumon, G., Moret-Bailly, L.: Champs algébriques, Volume 39 of Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. Springer, Berlin (2000)

  30. 30.

    Laszlo, Y., Olsson, M.: The six operations for sheaves on Artin stacks. I. Finite coefficients. Publ. Math Inst. Hautes Études Sci 107, 109–168 (2008)

    MathSciNet  Article  MATH  Google Scholar 

  31. 31.

    Lunts, V.A., Orlov, D.O.: Uniqueness of enhancement for triangulated categories. J. Am. Math. Soc. 23(3), 853–908 (2010)

    MathSciNet  Article  MATH  Google Scholar 

  32. 32.

    Lunts, V.A., Schnürer, O.M.: Matrix-factorizations and semi-orthogonal decompositions for blowing-ups. J. Noncommut. Geom. arXiv:1212.2670v2 (2012)

  33. 33.

    Lunts, V.A., Schnürer, O.M.: Matrix factorizations and motivic measures. J. Noncommut. Geom. arXiv:1310.7640v2 (2013)

  34. 34.

    Lunts, V.A., Schnürer, O.M.: New enhancements of derived categories of coherent sheaves and applications. J. Algebra 446, 203–274 (2016)

    MathSciNet  Article  MATH  Google Scholar 

  35. 35.

    Mumford, D., Fogarty, J., Kirwan, F.: Geometric Invariant Theory, Volume 34 of Ergebnisse der Mathematik und ihrer Grenzgebiete (2) [Results in Mathematics and Related Areas (2)], 3rd edn. Springer, Berlin (1994)

  36. 36.

    Olsson, M.: Sheaves on Artin stacks. J. Reine Angew. Math. 603, 55–112 (2007)

    MathSciNet  MATH  Google Scholar 

  37. 37.

    Olsson, M.: Integral models for moduli spaces of \(G\)-torsors. Ann. Inst. Fourier (Grenoble) 62(4), 1483–1549 (2012)

    MathSciNet  Article  MATH  Google Scholar 

  38. 38.

    Orlov, D.O.: Projective bundles, monoidal transformations, and derived categories of coherent sheaves. Izv. Ross. Akad. Nauk Ser. Mat. 56(4), 852–862 (1992)

    MATH  Google Scholar 

  39. 39.

    Orlov, D.: Smooth and proper noncommutative schemes and gluing of dg categories. arXiv:1402.7364v5 (2014)

  40. 40.

    Riche, S.: Koszul duality and modular representations of semisimple Lie algebras. Duke Math. J. 154(1), 31–134 (2010)

    MathSciNet  Article  MATH  Google Scholar 

  41. 41.

    Rydh, D.: Existence and properties of geometric quotients. J. Algebr. Geom. 22(4), 629–669 (2013)

    MathSciNet  Article  MATH  Google Scholar 

  42. 42.

    Rydh, D.: Approximation of sheaves on algebraic stacks. Int. Math. Res. Notices 2016(3), 717–737 (2016)

    MathSciNet  Article  MATH  Google Scholar 

  43. 43.

    Rydh, D.: Do line bundles descend to coarse moduli spaces of Artin stacks with finite inertia? MathOverflow. http://mathoverflow.net/q/206117 (version: 2015-05-09) (2015)

  44. 44.

    Schnürer, O.M.: Six operations on dg enhancements of derived categories of sheaves. arXiv:1507.08697v1 (2015)

  45. 45.

    Alexander, G.: Revêtements étales et groupe fondamental (SGA 1). Documents Mathématiques (Paris) [Mathematical Documents (Paris)], 3. Société Mathématique de France, Paris, 2003. Séminaire de géométrie algébrique du Bois Marie 1960–61. Updated and annotated reprint of the 1971 original [Lecture Notes in Math., 224, Springer, Berlin]

  46. 46.

    Berthelot, P., Grothendieck, A., Illusie, L.: Théorie des intersections et théorème de Riemann-Roch. Lecture Notes in Mathematics, vol. 225. Springer, Berlin (1971)

  47. 47.

    The Stacks Project Authors. Stacks project. http://stacks.math.columbia.edu (2016)

  48. 48.

    Tabuada, G.: A guided tour through the garden of noncommutative motives. In: Topics in Noncommutative Geometry, Volume 16 of Clay Mathematics Proceedings, pp. 259–276. Amer. Math. Soc., Providence, RI (2012)

  49. 49.

    Toën, B.: Finitude homotopique des dg-algèbres propres et lisses. Proc. Lond. Math. Soc (3) 98(1), 217–240 (2009)

    MathSciNet  Article  Google Scholar 

  50. 50.

    Toën, B.: Lectures on DG-categories. In: Topics in Algebraic and Topological \(K\)-Theory, Volume 2008 of Lecture Notes in Mathematics, pp. 243–302. Springer, Berlin (2011)

  51. 51.

    Toën, B., Vaquié, M.: Moduli of objects in dg-categories. Ann Sci École Norm Sup 40(3), 387–444 (2007)

    MathSciNet  MATH  Google Scholar 

Download references

Acknowledgments

We thank David Rydh for detailed comments. Daniel Bergh was partially supported by Max Planck Institute for Mathematics, Bonn, and by the DFG through SFB/TR 45. Valery Lunts was partially supported by the NSA grant 141008. Olaf Schnürer was partially supported by the DFG through a postdoctoral fellowship and through SPP 1388 and SFB/TR 45.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Daniel Bergh.

Additional information

To Joseph Bernstein on the occasion of his 70th birthday

Appendix A: Bounded derived category of coherent modules

Appendix A: Bounded derived category of coherent modules

Our aim is to show that the bounded derived category of coherent modules on a regular, quasi-compact, separated algebraic stack with finite stabilizers is equivalent to the derived category of perfect complexes (see Remark A.3).

The category of coherent \({\mathcal {O}}_X\)-modules on a locally noetherian algebraic stack X is denoted by \({{\text {Coh}}}(X)\). We use the usual decorations for full subcategories of derived categories. For example, the symbol \({{\text {D}}}^-_{{\text {Coh}}}({{\text {Qcoh}}}(X))\) denotes the full subcategory of the derived category \({{\text {D}}}({{\text {Qcoh}}}(X))\) of quasi-coherent modules whose objects have bounded above coherent cohomology modules.

The following proposition generalizes a well-known result for noetherian schemes [46, Exposé II, Proposition 2.2.2], [22, Proposition 3.5] to noetherian algebraic stacks.

Proposition A.1

Let X be an noetherian algebraic stack. Then the obvious functor defines an equivalence

$$\begin{aligned} {{\text {D}}}^-({{\text {Coh}}}(X)) \xrightarrow {\sim }{{\text {D}}}^-_{{\text {Coh}}}({{\text {Qcoh}}}(X)). \end{aligned}$$

Proof

It is certainly enough to show that each bounded above complex of quasi-coherent modules with coherent cohomology modules has a quasi-isomorphic subcomplex of coherent modules. This is an easy consequence of the proof of [22, Proposition 3.5] as soon as we know the following fact: given any epimorphism \(G \rightarrow F\) from a quasi-coherent module G to a coherent module F, there is a coherent submodule \(G'\) of G such that the composition \(G' \subset G \rightarrow F\) is still an epimorphism. This latter statement follows from the fact that every quasi-coherent module is the filtered colimit of its coherent submodules [29, Proposition 15.4] and [46, Exposé II, Lemma 2.1.1.a)]. \(\square \)

Proposition A.2

Let X be a regular and quasi-compact algebraic stack. Then we have an equality \({{{\text {D}}}_{{{\text {pf}}}}}(X) = {{\text {D}}}^{\mathrm {b}}_{{\text {Coh}}}(X)\).

Proof

Since X is quasi-compact we have \({{{\text {D}}}_{{{\text {pf}}}}}(X) \subset {{\text {D}}}^{\mathrm {b}}_{{\text {Coh}}}(X)\). In order to show equality it is enough to prove that any coherent module is perfect. Let \({\text {Spec}}A \rightarrow X\) be any smooth morphism where A is a ring. Then A is regular. It is enough to prove that any finitely generated A-module M has a finite resolution by finitely generated projective A-modules. Let \(P \rightarrow M\) be a resolution by finitely generated projective A-modules. Let \({\mathfrak {p}}\in {\text {Spec}}A\). Since \(A_{\mathfrak {p}}\) is regular, it has finite global dimension by the Auslander–Buchsbaum–Serre theorem. Therefore, there is a natural number \(n=n({\mathfrak {p}})\) such that the kernel of the differential \(d^{-n} :(P^{-n})_{\mathfrak {p}}\rightarrow (P^{-n+1})_{\mathfrak {p}}\) is a finitely generated projective \(A_{\mathfrak {p}}\)-module. Since A is noetherian, there is some open neighborhood \({\text {Spec}}A_f\) of \({\mathfrak {p}}\) in \({\text {Spec}}A\) such that the kernel of \(d^{-n} :(P^{-n})_f \rightarrow (P^{-n+1})_f\) is a finitely generated projective \(A_f\)-module. Then also all kernels \(d^{-i} :(P^{-i})_f \rightarrow (P^{-i+1})_f\), for \(i \ge n\), are finitely generated projective \(A_f\)-modules. Since \({\text {Spec}}A\) is quasi-compact there is a natural number N such that the kernel of \(d^{-N} :P^{-N} \rightarrow P^{-N+1}\) is a finitely generated projective A-module. \(\square \)

Remark A.3

If X is a noetherian, separated algebraic stack with finite stabilizers, we have equivalences

$$\begin{aligned} {{\text {D}}}^-({{\text {Coh}}}(X)) \xrightarrow {\sim }{{\text {D}}}^-_{{\text {Coh}}}({{\text {Qcoh}}}(X)) \xrightarrow {\sim }{{\text {D}}}^-_{{\text {Coh}}}(X). \end{aligned}$$

This follows immediately from Proposition A.1 and the equivalence \({{\text {D}}}({{\text {Qcoh}}}(X)) \xrightarrow {\sim }{{{\text {D}}}_{{{\text {qc}}}}}(X)\) from (2.2). If we assume in addition that X is regular, then Proposition A.2 together with the above equivalences shows that

$$\begin{aligned} {{\text {D}}}^{\mathrm {b}}({{\text {Coh}}}(X)) \xrightarrow {\sim }{{\text {D}}}^{\mathrm {b}}_{{\text {Coh}}}(X) = {{{\text {D}}}_{{{\text {pf}}}}}(X) \end{aligned}$$

is an equivalence.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Bergh, D., Lunts, V.A. & Schnürer, O.M. Geometricity for derived categories of algebraic stacks. Sel. Math. New Ser. 22, 2535–2568 (2016). https://doi.org/10.1007/s00029-016-0280-8

Download citation

Keywords

  • Differential graded category
  • Derived category
  • Algebraic stack
  • Root construction
  • Semi-orthogonal decomposition

Mathematics Subject Classification

  • Primary 14F05
  • Secondary 14A20
  • 16E45